Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 22, NWS Springfield, MO

September 23, 2023Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this tornado warning at Sep 23, 2023, 7:25 PM CDT for Hickory County, St. Clair County, Missouri. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 7:25 PM CDT (00:25 UTC)
Expired
Sep 23, 2023, 7:48 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:25 PM CDTTSTM WND DMGRoscoe, MODelayed report of large tree down on SW 101 and 82 near Roscoe. Time estimated from radar.
Sep 23, 7:30 PM CDTTSTM WND DMG5 Ese Roscoe, MODelayed report of large tree down on state highway v north of highway 54. Time estimated by radar.
Sep 23, 7:45 PM CDTTSTM WND DMG1 S Weaubleau, MOMinor roof damage to an older mobile home one mile south of Weaubleau on highway 123.
Sep 23, 7:57 PM CDTTSTM WND DMG1 Nw Elkton, MODelayed Report. Trees down on county road 143 south of county road 270.
Sep 23, 7:57 PM CDTTSTM WND DMG2 N Elkton, MODelayed Report. Trees down across county road 270 west of highway 83.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 1:02 PM CDTSevere Thunderstorm WatchSPC8 hr
Sep 23, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

941 
WFUS53 KSGF 240025
TORSGF
MOC085-185-240115-
/O.NEW.KSGF.TO.W.0022.230924T0025Z-230924T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
725 PM CDT Sat Sep 23 2023

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Western Hickory County in central Missouri...
  Southeastern St. Clair County in west central Missouri...

* Until 815 PM CDT.
    
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Osceola, or 17 miles northeast of El Dorado
  Springs, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Osceola, Weaubleau, Wheatland, Collins, Roscoe, Vista, Gerster,
  Quincy, Elkton and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3806 9332 3781 9342 3786 9381 3789 9381
      3789 9385 3808 9382
TIME...MOT...LOC 0024Z 280DEG 32KT 3799 9375 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wise
1 follow-up statement
553 
WWUS53 KSGF 240048
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
748 PM CDT Sat Sep 23 2023

MOC085-185-240057-
/O.CAN.KSGF.TO.W.0022.000000T0000Z-230924T0115Z/
Hickory MO-St. Clair MO-
748 PM CDT Sat Sep 23 2023

...THE TORNADO WARNING FOR WESTERN HICKORY AND SOUTHEASTERN ST. CLAIR
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern and west central Missouri.

LAT...LON 3806 9332 3781 9342 3786 9381 3789 9381
      3789 9385 3808 9382
TIME...MOT...LOC 0046Z 280DEG 32KT 3795 9349 

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 23, 6:55 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 23, 6:55 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Sep 23 2023

Key Messages:

1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.

2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.

3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023

Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.

Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.

Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.

As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri.  Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.

Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023

In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.

The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 23 2023

Numerous thunderstorms, with some being severe, are currently
ongoing across western MO. Current anticipation is that new storms
will form in a NE-SW oriented line along and west of the
SW MO/KS border this evening. Initially these storms will be
scattered with possible hazards of large hail up to 1-2 inches and
wind gusts up to 50 kts. These storms are expected to congeal
into a line, possessing 50 kt wind gusts as the dominant hazard,
and progress ESE into southwest MO impacting all TAF sites
throughout the night (generally within the 01-06Z timeframe). High
confidence that ceilings and visibilities are expected to
decrease to at least MVFR with these storms. Medium confidence
that abundant moisture leading to intense rain rates could
potentially reduce visibilities to IFR. Additionally, winds will
likely be strong beneath these storms and largely shifting to out
of the NW with storm passage before returning back to the
background flow of 5-10 kt SE winds. Will mention that the severe
threat is lowest for BBG, but thunderstorms with high rain rates
and some high wind gusts can still be expected.

Remnant stratiform rain with embedded thunderstorms may be ongoing
through Sunday morning but these are expected to clear out by
midday at the latest. Skies will be broken with ceilings between
5-10 kft and winds will be 5-10 kts out of the SSE before a fropa
will shift winds out of the N between 15-21Z. Have included a
PROB30 for additional isolated thunderstorm development along this
front, though confidence is currently low on coverage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for MOZ077-088-089-093>095-
     101>104.

KS...Flood Watch through Sunday morning for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Price
Hazardous weather outlook, Sep 23, 3:01 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
301 PM CDT Sat Sep 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
301 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

The threat exists for a few storms to reach severe limits over
portions of central Missouri this afternoon...though the main
concern will be the development of more widespread severe weather
developing over Kansas and moving across the region overnight.

The storms are expected to initially develop as supercells capable
of producing hails to the size of tennis balls as well as damaging
winds. The threat for tornadoes will also need to be monitored.

These storms will grow into a broken line capable of producing
winds of 60-70 mph as they move east of the I-49 corridor this
evening.

In addition to the severe weather potential, storms are expected
to be slow moving within a high moisture content region which
could lead to excessive rainfall and flooding. A Flood Watch has
been issued for extreme southeast Kansas into part of southwest
Missouri for tonight. Widespread rain amounts of 1 to 3 inches
will be possible, with localized amounts of 3 to 6 inches
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non-severe storms will remain possible on Sunday, but should end
from west to east during the day and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
southeast Kansas across much of central and southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:04 PM CDTTornado WarningSGFSt. Clair26 min
Sep 23, 7:21 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair54 min
Sep 23, 7:46 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk59 min
Sep 23, 7:52 PM CDTTornado WarningSGFHickory, Polk16 min
Sep 23, 8:07 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon38 min
Sep 23, 8:17 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster58 min
Sep 23, 8:36 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence39 min
Sep 23, 8:44 PM CDTSevere Thunderstorm WarningSGFBarton61 min
Sep 23, 9:08 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster46 min
Sep 23, 9:20 PM CDTAreal Flood AdvisorySGFChristian, Dade, Greene, Lawrence, Webster6 hr
Sep 23, 9:20 PM CDTSpecial Weather StatementSGFVernon55 min
Sep 23, 9:28 PM CDTSevere Thunderstorm WarningSGFVernon62 min
Sep 23, 9:50 PM CDTFlash Flood WarningSGFGreene6 hr
Sep 23, 10:12 PM CDTSpecial Weather StatementSGFChristian48 min
Sep 23, 10:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon57 min
Sep 23, 10:24 PM CDTFlash Flood WarningSGFChristian6 hr
Sep 23, 10:28 PM CDTFlash Flood WarningSGFDade, Lawrence6 hr
Sep 23, 10:57 PM CDTFlash Flood WarningSGFBarry, Christian, Stone, Taney6 hr
Sep 23, 11:12 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Sep 23, 11:24 PM CDTFlash Flood Warning Considerable damage threatSGFChristian6 hr
Sep 24, 1:09 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Sep 24, 3:00 AM CDTAreal Flood WarningSGFBarry, Barton, Christian, Dade, Greene, Jasper and 3 more17 hr
Sep 24, 6:49 AM CDTAreal Flood WarningSGFMcDonald, Newton13 hr

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.